Wildfire, Haskell
- When
- March 21, 9:00 AM CST to March 22, 10:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.225, -95.117 (the zone’s center; the record gives no point)
Warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Haskell County where over 450 acres were burned, Pittsburg County where over 200 acres…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Haskell County where over 450 acres were burned, Pittsburg County where over 200 acres were burned, and Adair and Latimer Counties where over 150 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 21, 5:15 AM CST, 3 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 615 AM CDT Sun Mar 21 2021 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR conditions will prevail through the forecast period, with increasing high level cloudiness tonight. Southerly winds will gust to 20 to 30 knots at times today. && .PREV DISCUSSION... /Issued 252 AM CDT Sun Mar 21 2021/ DISCUSSION... Fire weather will be the biggest weather concern across eastern Oklahoma and western Arkansas today as winds increase out of the south-southeast as the pressure gradient tightens in advance of the next storm system. High temperatures in the 60s to around 70 will combine with afternoon relative humidity values around 35 percent and the gusty south winds to create the increase fire weather danger. Near critical grassland fire spread rates will be found across much of northeast Oklahoma this afternoon. The chances of showers and thunderstorms will ramp up on Monday and persist through Tuesday morning as a storm system exits the Rockies and rotates across the area. The greatest chances of thunderstorms will be Monday night across southeast Oklahoma into west-central Arkansas as an associated cold front moves through. A few of these storms could become strong to severe with large hail and gusty winds the main concern. Much of eastern Oklahoma and western Arkansas will see around an inch of rain with this first system with some locally higher amounts possible. After a brief respite from the rain Tuesday afternoon and night, the chances of showers and thunderstorms return Wednesday afternoon through Thursday evening as a mid-level shortwave moves out of the Southwest and across the Plains. The heaviest rains with this system will fall across southeast Oklahoma into western Arkansas where around one-half to one inch of rain will be possible. Much lighter amounts are expected across northeast Oklahoma. Kept Friday and Saturday dry for now. However, a frontal boundary may sag into the area Friday night into Saturday bringing chances of showers and storms. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....05
Hazardous Weather Outlook National Weather Service Tulsa OK 444 AM CDT Sun Mar 21 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-220945- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 444 AM CDT Sun Mar 21 2021 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma into northwest Arkansas. ONSET...This afternoon. FIRE WEATHER DANGER. RISK...Elevated. AREA...Northeast Oklahoma. ONSET...This afternoon. DISCUSSION... Winds will increase out of the south-southeast this afternoon in advance of a storm system that will affect the region Monday into Tuesday. The southerly winds will gust to around 30 mph across portions of northeast Oklahoma and northwest Arkansas this afternoon. With temperatures topping out in the upper 60s to around 70 degrees and afternoon relative humidity values around 35 percent, an elevated fire weather danger is expected across northeast Oklahoma this afternoon. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Severe Thunderstorm Potential...High Wind Potential ...Heavy Rain Potential. TUESDAY...Thunderstorm Potential...High Wind Potential. WEDNESDAY...Thunderstorm Potential. THURSDAY THROUGH FRIDAY...No Hazards. EXTENDED DISCUSSION... The chances of showers and thunderstorms will ramp up on Monday and continue through Tuesday morning. The best chances of thunderstorms will come Monday night across southeast Oklahoma into west-central Arkansas as a cold front sweeps through the area. Some of these storms could be strong to severe with large hail and strong gusty winds the main concern. Most of the area will see around an inch of rain with this event with locally higher amounts possible. Another round of showers and storms is expected Wednesday afternoon into Thursday evening as a storm system moves out of the Southwest and across the Plains. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
4 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948856, 948857, 948858, 948859.